Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 7, 2021, 3:54 PM EDT for Wilkes County, North Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2021, 3:54 PM EDT (19:54 UTC)
- Expired
- Aug 7, 2021, 4:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 145 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:48 PM EDT | TSTM WND DMG | 2 Ne Elkville, NC | SEVERAL LARGE LIMBS DOWN. ALSO NICKEL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
655
WWUS81 KRNK 071954
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
354 PM EDT Sat Aug 7 2021
NCZ001-018-019-072045-
Ashe NC-Wilkes NC-Watauga NC-
354 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
western Wilkes, southeastern Watauga and south central Ashe Counties
through 445 PM EDT...
At 354 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Deep Gap to 6 miles southwest of Darby.
Movement was east at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wilbar...
Deep Gap...
Mc Grady...
Darby...
Wilkesboro Reservoir...
Cascade Falls...
and Elkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3604 8137 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3610 8151
3612 8155 3612 8160 3628 8156 3635 8118
3601 8130 3600 8132
TIME...MOT...LOC 1954Z 247DEG 8KT 3624 8150 3604 8156
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:40 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 7, 2:40 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 240 PM EDT Sat Aug 7 2021 .SYNOPSIS... An upper level trough continues to cross the area this afternoon, creating scattered showers and storms approaching from the west that will dissipate later this evening. For next week, a more summery pattern returns with warmer humid weather and diurnal chances for showers. && .NEAR TERM /THROUGH SUNDAY/... As of 220 PM EDT Saturday... The main rain shield has exited our area except for the eastern tip of Buckingham county. QPE was generally what was forecast, with highest amounts in our Piedmont areas of up to 1.25 inches, per a spotter reports. Amounts between 0.5-1 inch in nearby areas tapering quickly down to 0 for anywhere west of a line from Lexington to Martinsville. Now attention is turned to the approaching "back end", which is really more aligned with the upper trough axis as it passes into the mountains of eastern WV and southwestern VA. With a little help from diurnal destabilization due to insolation, as cloud cover has been more sparse in the western portion of our CWA, scattered convection is wont to fire up as the trough begins to transit the region. As the afternoon has worn on, the convection west of our CWA has become slightly more organized, but still remains in a mode of single cell convection. Have included chance of thunder for this afternoon for those west of Roanoke. High res models bring this back edge at least to Roanoke before dissipating this evening, but given how the dry pocket above the Blue Ridge held off any rain from this morning's event, confidence is not high that significant precip will make it that far east, and even lower that it makes it beyond. After the rain clears up this evening, cloud cover will also clear up quickly. With open skies and fresh fallen rain over much of the CWA, radiational cooling will be strong and allow ample opportunity for fog formation. Radiative fog Sunday morning will be densest in areas that received the heavier rainfall today, so expecting most of the Piedmont, especially Danville to experience fog, and areas of the Greenbrier and New River Valleys that experience the scattered showers later this afternoon will be prone as well. Temperatures today remain cooler than normal, with many areas struggling to break 80 when normally they would not. The Piedmont is hovering in the upper 70s, but with rain and clouds clearing later, they should be able to just warm into the low 80s. The New River Valley and NC High Country are warmer than other locales, when comparing to their own normals, given the clearer conditions this morning. Lows tonight in the low 60s for most, perhaps upper 50s in higher elevation areas in NC and far southwest VA. Highs Sunday will return to normal or just above, with upper 80s and low 90s east of the Blue Ridge, low 80s west. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 220 PM EDT Saturday... ..Drier conditions to finish out the weekend as heat and humidity build early next week... Our shortwave trough and area of low pressure will continue to push further off the Delmarva/Jersey Shore coastline Sunday night as high pressure settles in over the central Appalachians. With high pressure nearby enough dry air should be in place in the mid to upper levels to suppress widespread convection across the area through Monday despite an increase in moisture with west to southwesterly flow taking control. An isolated diurnally driven shower or storm cannot be ruled out though over the ridges of the Greenbrier Valley, Mountain Empire, Alleghany Highlands, southern Blue Ridge, and North Carolina mountains where low level moisture aided by orographic lifting may reside during peak heating.Coverage once again though will be isolated to widely scattered with most locations remaining dry. The name of the game for the short term period will be the heat. High temperatures will make a steady climb each day and long with heat indices as humidity increases. Highs Monday will range from the mid to upper 80s over the mountains with low 90s out east. By Tuesday we can expect much of the same with highs closer to 90 in the west and low to mid 90s out east. Heat indices will make it feel more like the low to mid 90s through the period as dewpoint values steadily climb into the mid to upper 60s. No relief will be found at night either with lows returning back into the mid to upper 60s areawide. Confidence remains high in the short term period. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 220 PM EDT Saturday... ...Hot and humid conditions remain as storm chances increase by the end of next week... It's a typical early August summertime weather pattern that remains dominated by subtropical ridging that will slowly breakdown as a front nears the area for the latter half of workweek. Hot and humid conditions will continue to prevail with highs in in the upper 80s and low to mid 90s through Friday. Diurnally driven showers and storms will also remain on the table with the chances increasing Wednesday into Friday as multiple shortwave troughs and a frontal boundary off to the west near the area. The best chances for convection still remain over the mountains with increasing confidence in widespread coverage for all areas as the frontal boundary drops in Friday and Saturday. Subtle differences still remain in regards to timing per GFS, EURO, and GEM solutions compared to central model guidance. The GFS remains the fastest and most aggressive while the GEM/EURO are a bit slower as the front drops in from the north and west Friday into Saturday. For now, went with a middle of the road solution in blending the NBM with Euro/GEM and previous forecast from the last update. This accompanies a trimming of PoPs with the highest emphasis along and west of the Blue Ridge as well as down into the North Carolina mountains. Will continue to watch to see how this scenario pans out as many locations look forward to much needed rain with abnormally dry conditions areawide. Confidence remains moderate in the long term period based upon the timing/strength of our shortwave troughs and front later in the week. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 200 PM EDT Saturday... VFR conditions prevail for most of the area, with any changes to that this afternoon being a result of scattered storms and showers. Those storms are approaching from the west and could locally drop visibility and ceilings temporarily. Highest times of risk for these storms would be 07/18Z-07/21Z for BLF/LWB and surrounding areas, 07/20Z-07/22Z for BCB/ROA and surrounding areas. Except most storms to dissipate by 08/00Z, and not make it much further west of ROA, if at all. Overnight and into the morning, vsbys will reduce flight conditions. Because of recent rainfall and radiative cooling overnight, expecting fog for almost all TAF sites, especially LWB, BLF, and DAN. Before daybreak, vsbys could be reduced to 1/2SM for a period, bringing LIFR conditions for an hour or two. Winds remain light and variable, with a tendency to be out of the west for this forecast period. Near any storms this afternoon, winds can be gusty and come from different directions, depending on orientation relative to the storm or storms. Confidence in forecast parameters... Winds - High Cigs - Average Vsbys - Above average Weather - High Extended Aviation Discussion... Sunday and for much of the upcoming week will feature more of a typical August weather pattern with heat and humidity leading to a normal diurnal cycle of weather. Expect daily threat for afternoon cloud buildups leading to scattered showers and thundershowers. At night, expect development of late night fog in the river valleys. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...VFJ NEAR TERM...VFJ SHORT TERM...ET LONG TERM...ET AVIATION...VFJ
Hazardous weather outlook, Aug 7, 2:28 PM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 228 PM EDT Sat Aug 7 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-081830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 228 PM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 2:21 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT Sat Aug 7 2021
VAZ007-009-071915-
Tazewell VA-Smyth VA-
221 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
Smyth and Tazewell Counties through 315 PM EDT...
At 220 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jewell Ridge to Saltville to 8 miles northwest
of Mountain City. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marion...
Richlands...
Tazewell...
Saltville...
Chilhowie...
Cedar Bluff...
and Raven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
3726 8150 3725 8148 3727 8142 3732 8139
3719 8136 3705 8141 3704 8146 3700 8143
3672 8152 3666 8163 3679 8170 3693 8183
3696 8178 3703 8181 3711 8189 3714 8190
TIME...MOT...LOC 1820Z 224DEG 18KT 3717 8180 3688 8175 3658 8188
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Aug 7, 3:28 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT Sat Aug 7 2021
NCZ001-002-018-VAZ009-012-015-016-072030-
Ashe NC-Watauga NC-Alleghany NC-Grayson VA-Wythe VA-Smyth VA-
Carroll VA-
328 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
northwestern Alleghany, northern Watauga and Ashe Counties in
northwestern North Carolina, southeastern Smyth, southern Wythe,
northwestern Carroll and Grayson Counties in southwestern Virginia
through 430 PM EDT...
At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rural Retreat to 9 miles northeast of Hampton.
Movement was east at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wytheville...
Marion...
Jefferson...
Rural Retreat...
West Jefferson...
Independence...
and Fries.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3636 8180 3634 8177 3634 8171 3636 8172
3641 8174 3643 8172 3646 8171 3647 8170
3653 8171 3657 8168 3659 8168 3663 8160
3673 8167 3693 8139 3696 8081 3694 8080
3693 8079 3661 8102 3627 8149 3630 8190
TIME...MOT...LOC 1928Z 265DEG 27KT 3690 8130 3639 8206
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Aug 7, 3:40 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT Sat Aug 7 2021
VAZ007-009-072045-
Tazewell VA-Smyth VA-
340 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
northwestern Smyth and western Tazewell Counties through 445 PM
EDT...
At 340 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Grundy to near Lebanon.
Movement was east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Richlands...
Tazewell...
Saltville...
Chilhowie...
Cedar Bluff...
Raven...
and Amonate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3716 8187 3717 8186 3720 8176 3724 8174
3724 8172 3720 8168 3720 8159 3721 8156
3724 8151 3726 8150 3725 8148 3726 8147
3675 8168 3679 8170 3693 8183 3695 8182
3696 8178 3703 8181 3711 8189 3714 8190
TIME...MOT...LOC 1940Z 283DEG 14KT 3726 8194 3693 8207
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Aug 7, 3:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
354 PM EDT Sat Aug 7 2021
NCZ001-018-019-072045-
Ashe NC-Wilkes NC-Watauga NC-
354 PM EDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of
western Wilkes, southeastern Watauga and south central Ashe Counties
through 445 PM EDT...
At 354 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Deep Gap to 6 miles southwest of Darby.
Movement was east at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wilbar...
Deep Gap...
Mc Grady...
Darby...
Wilkesboro Reservoir...
Cascade Falls...
and Elkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3604 8137 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3610 8151
3612 8155 3612 8160 3628 8156 3635 8118
3601 8130 3600 8132
TIME...MOT...LOC 1954Z 247DEG 8KT 3624 8150 3604 8156
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:21 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 54 min |
| Aug 7, 3:28 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 62 min |
| Aug 7, 3:40 PM EDT | Special Weather Statement | RNK | Tazewell | 65 min |
| Aug 7, 4:03 PM EDT | Special Weather Statement | RNK | Buchanan | 27 min |
| Aug 7, 4:34 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 26 min |
| Aug 7, 4:55 PM EDT | Special Weather Statement | RNK | Giles | 35 min |
| Aug 7, 5:09 PM EDT | Special Weather Statement | RNK | Giles | 36 min |
| Aug 7, 5:27 PM EDT | Special Weather Statement | RNK | Pulaski | 33 min |
| Aug 7, 5:38 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 37 min |
| Aug 7, 5:40 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick, City of Galax | 65 min |
| Aug 7, 6:00 PM EDT | Special Weather Statement | RNK | Pulaski | 30 min |
| Aug 7, 6:43 PM EDT | Special Weather Statement | RNK | Carroll | 32 min |
| Aug 7, 6:54 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 66 min |
| Aug 7, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Watauga, Wilkes | 43 min |
| Aug 7, 4:39 PM EDT | Areal Flood Advisory | RNK | Wilkes | 3 hr |
| Aug 7, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 58 min |
| Aug 7, 5:02 PM EDT | Special Weather Statement | RNK | Caldwell | 28 min |
| Aug 7, 5:24 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes | 66 min |
| Aug 7, 6:29 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 46 min |
| Aug 7, 4:14 PM EDT | Special Weather Statement | RNK | Mercer, Summers | 46 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.